Has anyone got Secondary hypothyroidism (problem being the pituitary or the hypothalamus)? My daughter has been diagnosed with this and the endo has put her on 50mg of levo, which she is not keen to take as it is not her thyroid which is at fault but her pituitary or hypothalamus. She has read that taking thyroid meds then will stop her thyroid from working eventually through over medicating it and will end up worse.
Secondary hypothyroidism & levo: Has anyone got... - Thyroid UK
It is a myth that taking Levothyroxine will stop the thyroid gland working. Your daughter's thyroid gland is healthy but without TSH stimulation from the pituitary her thyroid gland won't work to produce thyroid hormone and she will need to take replacement Levothyroxine.
For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.
It takes 7-10 days for Levothyroxine to be absorbed before it starts working and it will take up to six weeks to feel the full impact of the dose. Symptoms may lag behind good biochemistry by several months.
Your daughter should have a follow up FT4 &/or FT3 test 6-8 weeks after starting Levothyroxine in case the dose needs adjusting. Take Levothyroxine after the blood draw.
I am not a medical professional and this information is not intended to be a substitute for medical advice from your own doctor. Please check with your personal physician before applying any of these suggestions.
Hi.I have secondary hypothyroidism. The problem is the pituitary, not the hypothalamus,as this is called tertiary hypothyroidism.
Your daughter should have an MRI scan,to check that the pituitary is normal. Assuming it is,the problem is that it is not making enough or any TSH, so the thyroid cannot work properly. It is a lifelong condition, which requires her to take thyroxine, up to a dose where her T3 and T4 levels are normal. (the tsh will always be too low. This confuses a lot of GP's who assume you are getting too much thyroxine).
50mcg is a very low dose, they have to build it up slowly. Your daughter's tsh levels will never be normal,therefore she will always need medication. Hypothyroidism is not something you recover from,and very low levels are dangerous, and she would just end up being very unwell.
Hope this is helpful.
Just to add, sometimes secondary and/or tertiary hypothyroidism are simply called "central hypothyroidism". (Testing to prove beyond all doubt whether it is secondary, tertiary or some combination is not a trivial thing to do.) As Sue rightly says, taking an appropriate dose of thyroid hormones is the treatment and would be the same for either. And in both, TSH would appear inappropriately low.
Thanks Sue. Her TSH is .89. Is this very low? Also they are still not sure if it is the hypothalamus or the pituitary which is at fault as both were just beneath the benign tumour which she had removed. She had a MRI on her pituitary last year which didn't show anything. She was on 50mg levothyroxine last year for 5 months and it did nothing for her which is why she is cautious about going back on it. I wondered if she should have T3 as well?
I have secondary/ tertiary hypothyroidism and take a combination of T4 and T3. I could not tolerate T4 alone as I just did not convert it well enough.
My problem is hypothalamus which in turn affects the pituitary. this condition doesn't go away and your daughter will need to take her medication as the hormone needs replacing.
No, I took NDT for almost a year before adding T3, then taking T3 only.
It's common for me to have a headache, & I've read it's not unusual for those with a pituitary tumour. I was incorrectly diagnosed with FM, & suffered extreme fatigue & pain, but this reduced as I increased my TH dose.
I was repulsed by NDT for several months as I don't eat meat, but the type I use (WP Thyroid) has caused no negative side effects whatsoever. I did have a nasty reaction to Thyro-Gold.
The only negative side effect I've had to T3, was when I forgot a dose, then took only NDT, which was far too much a sudden drop, & made me hypo again.
Apologies for not answering you, I missed your questions! I swapped a grain of NDT for 25mcg of T3, but soon realised I needed 40 to 50mcg as my brand is weak, then 75mcg as my T3 was low on this alone.
Yes. I had weigh issues, & eczema on my shins. My legs are still abnormally fat, compared to the rest of my body. I can now produce body heat, so burn an extra 1,000 calories a day, no more obsession with keeping my food intake low.